Medication Safety Alert! September 20, 2018
In this week’s issue:
- Ongoing Risk: Misconnections of Tracheostomy Pilot Balloon Ports with IV Infusions Can Result in Fatal Outcomes
- Tubing Misconnections Self-Assessment Tool
- Phenylephrine overdose
- FDA supports adoption of enteral connectors that reduce misconnections
- Nebulizer solution mix-up
Problem: Inadvertent tubing misconnections pose a significant risk to patients. They often occur when luer-compatible tubing is mistakenly connected to another type of tubing into which it can fit but for which it was not designed. To help prevent dangerous misconnections, the International Organization for Standardization (ISO) developed manufacturing standards (80369) for small bore connectors to make it nearly impossible to connect tubing delivery systems that serve different routes of administration and/or functions.1 The standards are being introduced in phases, which began with enteral...